MAUDE Adverse Event Report: CAREFUSION, INC D-FLEX TRIANGULAR RETRACTOR 80MM ANG 5MM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC D-FLEX TRIANGULAR RETRACTOR 80MM ANG 5MM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number 89-6112
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4) initial emdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.
 
Event or Problem Description
It was reported that the retractor broke into multiple pieces during a thoracic robotic procedure.All of the pieces were successfully removed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4) supplemental emdr.A physical sample was not available for evaluation, however a representative photograph of was provided.The photograph did not provide enough detail to determine a date code.Based on the photograph, the reported failure mode was confirmed but, the photograph does not provide enough detail around the tension wire to indicate whether or not the cable failed due to wear or damage.Because a date code was not provided for this device, trending for this devices production batch cannot be determined and a review of the device history record (dhr) cannot be performed.From the photograph provided a few important observations can be made.First, both of the cables seemed to have frayed completely.Second, there appeared to be discoloration, maybe rust, at the tension screw end of the cable and the end of the cable where it frayed.Lastly, the handle for this device was of an older design and the memory wire does not have a nipple crimped onto it, therefore this device was quite old.The tension cable was observed to be a 49 braid cable designed to articulate the device by pulling the gaps between adjacent segment pieces closed.This is done by turning the tension knob at the proximal end of the device, which displaces the tension screw and attached tension cable axially, in the proximal direction.For the tension cable to fail in this way the two most common causes of this failure are wear and damage.Concerning the possibility for wear as the root cause.For the tension cable, the movement of the cable within the segment pieces as the device was articulated caused the braids of the cable to rub against the internal surfaces of the segment pieces.This can cause abrasive damage to the braids which can eventually cause the cable to fray until a critical failure occurs.Concerning damage to the device as a root cause.The damage to the tension cable was more straight forward.The device was designed to be straight or articulated in the direction the segment pieces are designed to articulate towards.If the device was handled during cleaning, sterilization, storage, or under other circumstances without the sterilization sleeve protecting the flexible region from unwanted deflection, deflection outside the range of motion its designed to articulate within.Then the pressing of sharp interior edges of the flex segment against the cable can cause the segments to dig into the cable braids.For both runs of the cable to fail at the same time suggested that some amount of damage from unwanted deflection was probably a contributing factor.Otherwise, when one run of the tension cable failed, the device would have no longer been usable, and further damage to the other run would not have occurred.The discoloration visible in this photograph may just be blood, but it was difficult to determine from the detail of the photograph.Please be advised, corrosion of the tension cable will accelerate critical failure of that component.This device should only be cleaned using ph neutral solutions, and should be promptly and completely dried so that any chemically reactive solutions do not act remain on the device to corrode the braids of the tension cable.Concerning the evidence of the device being old, that was primarily mentioned to explain the dominant role wear likely had in causing a critical failure of the tension cable.Based on the physical evidence visible in the photograph, the most probable root cause of the reported failure mode was wear of the tension cable.Although, the fact that both cable runs failed at the same times suggested that some amount of damage may have been involved.Unfortunately, without a physical sample available for investigation a more definitive root cause could not be provided.H3 : device was not available to manufacturer for evaluation.

Brand Name
D-FLEX TRIANGULAR RETRACTOR 80MM ANG 5MM
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
75 n. fairview drive
vernon hills IL 60061
MDR Report Key11338537
Report Number1423507-2021-00006
Device Sequence Number3483691
Product Code GCJ
UDI-Device Identifier10885403122835
UDI-Public(01)10885403122835
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K092684
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number89-6112
Device Catalogue Number89-6112
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/27/2021
Supplement Date Received by Manufacturer04/28/2021
Initial Report FDA Received Date02/17/2021
Supplement Report FDA Received Date04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age74 YR
Patient Weight67